June 2015
Volume 56, Issue 7
Free
ARVO Annual Meeting Abstract  |   June 2015
Serous retinopathy associated with MEK inhibition (binimetinib) for metastatic cutaneous and uveal melanoma
Author Affiliations & Notes
  • Camiel J F Boon
    Ophthalmology, Leiden University Medical Centre, Leiden, Netherlands
  • Elon H.C. van Dijk
    Ophthalmology, Leiden University Medical Centre, Leiden, Netherlands
  • Carla M.L. van Herpen
    Radboud University Medical Center, Nijmegen, Netherlands
  • Marina Marinkovic
    Ophthalmology, Leiden University Medical Centre, Leiden, Netherlands
  • Drake Amundson
    Department of Ophthalmology, Oregon Health and Science University, Portland, OR
  • Gregorius P M Luyten
    Ophthalmology, Leiden University Medical Centre, Leiden, Netherlands
  • Martine J Jager
    Ophthalmology, Leiden University Medical Centre, Leiden, Netherlands
  • Ellen H.W. Kapiteijn
    Department of Oncology, Leiden University Medical Center, Leiden, Netherlands
  • Jan E.E. Keunen
    Radboud University Medical Center, Nijmegen, Netherlands
  • Grazyna Adamus
    Department of Ophthalmology, Oregon Health and Science University, Portland, OR
  • Footnotes
    Commercial Relationships Camiel Boon, None; Elon van Dijk, None; Carla van Herpen, None; Marina Marinkovic, None; Drake Amundson, None; Gregorius Luyten, None; Martine Jager, None; Ellen Kapiteijn, None; Jan Keunen, None; Grazyna Adamus, None
  • Footnotes
    Support None
Investigative Ophthalmology & Visual Science June 2015, Vol.56, 3436. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to Subscribers Only
      Sign In or Create an Account ×
    • Get Citation

      Camiel J F Boon, Elon H.C. van Dijk, Carla M.L. van Herpen, Marina Marinkovic, Drake Amundson, Gregorius P M Luyten, Martine J Jager, Ellen H.W. Kapiteijn, Jan E.E. Keunen, Grazyna Adamus; Serous retinopathy associated with MEK inhibition (binimetinib) for metastatic cutaneous and uveal melanoma. Invest. Ophthalmol. Vis. Sci. 2015;56(7 ):3436.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract
 
Purpose
 

To analyse the clinical characteristics of a serous retinopathy associated with MEK inhibition with binimetinib for metastatic cutaneous melanoma (CM) and uveal melanoma (UM), and to study possible pathogenetic mechanisms that may lead to this retinopathy.

 
Methods
 

An extensive ophthalmic examination was performed in all patients, including Early Treatment of Diabetic Retinopathy Study (ETRDS) best-corrected visual acuity (BCVA) measurement, slit lamp examination, indirect ophthalmoscopy, fundus photography, and optical coherence tomography. In selected cases, additional examinations were performed, including central visual field analysis, fundus autofluorescence, fluorescein angiography, electro-oculography (EOG), and electroretinography (ERG). Blood samples were obtained from 3 CM and 3 UM patients to analyze the presence of autoantibodies against retinal and retinal pigment epithelium (RPE) proteins.

 
Results
 

Six CM (20%) and 2 UM patients (40%) reported visual complaints during the study. The mean time until the onset of visual complaints, which were mild and transient in all patients, was 6 days (range, <1 hour-3 weeks). On OCT, serous subretinal fluid (SRF) was detected in 77% of CM patients, and in 60% of UM patients. The SRF affected the fovea in 85% of 26 patients with SRF, while SRF was detected extrafoveally in 81% of patients. In 19 eyes of 11 patients an EOG was performed after the start of the binimetinib medication: 16 of these eyes (84%) developed SRF on OCT. Fifteen (94%) of these eyes showed an abnormal Arden ratio (<1.65), and 1 eye (6%) showed a subnormal Arden ratio (1.65-1.8). A broad pattern of anti-retinal antibodies was found in 3 CM and 2 UM patients. Anti-RPE-antibodies were detected in all 6 patients. Anti-bestrophin antibodies were detected in 3 patients.

 
Conclusions
 

A time-dependent and reversible serous retinopathy can develop in CM patients and UM patients treated with binimetinib or a combination of binimetinib and sotrastaurin. A minority of patients develop visual complaints, which are generally mild and transient. A possible cause of binimetinib-associated serous retinopathy may be toxicity of study medication, but autoantibodies can also be involved.  

 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×